Missouri, 2014

Flood and Hail in Missouri, July 6, 2014

July 6, 2014 · NWS EAX · 5 events in 5 counties and zones

During the overnight hours leading into the morning of July 6 scattered thunderstorms moved across northern Missouri, with a couple of the storms producing some hail slightly bigger than 1 inch and an isolated area of wind damage. Enough heavy rain fell that there was some isolated flooding along Highway 58 in Pleasant Hill, Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the overnight hours leading into the morning of July 6 scattered thunderstorms moved across northern Missouri, with a couple of the storms producing some hail slightly bigger than 1 inch and an isolated area of wind damage. Enough heavy rain fell that there was some isolated flooding along Highway 58 in Pleasant Hill, Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 5, 11:10 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 5, 11:10 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 AM CDT Sun Jul 6 2014

.DISCUSSION...
Issued at 309 PM CDT SAT JUL 5 2014

For today and tonight, the main forecast challenge will be whether
or not convection can redevelop late this afternoon along remnant
outflow boundaries/temperature gradients left over from morning
convection. A decent shortwave trough will drop southward through
the region tonight and could help spark this convection, but stable,
cool air over most of the CWA may prevent thunderstorm development
in spite of that wave. High-resolution models continue to initiate
convection around 22-23z, but also continue to shift initiation west
of the CWA where clear skies and breezy southwest winds have allowed
temperatures to warm into the 90s. This seems like the most likely
scenario given current conditions and cloud cover, so have trended
PoPs downward this evening and tonight but still allowed for the
possibility of precipitation with the shortwave trough. If storms
do initiate over the forecast area tonight, the lack of upper-level
flow and thus any deep layer shear will keep severe weather chances
low.

Hot temperatures in the mid 90s and the recent return to upper 60s
dewpoints will result in 100-103 degree heat indices both tomorrow
and Monday across most of the region. Does not look like a heat
advisory is needed at this time, but will be something to watch with
future forecast issuances.

Next decent chance for thunderstorms will come Monday night into
early Tuesday morning as a shortwave trough kicks a cold front
through the region. Models have been fairly consistent with this
feature, so continued to raise precipitation chances across the
northern half of the CWA. Precipitation chances drop off south of
I-70 as the shortwave trough exits the region to the east and
forcing along the cold front diminishes on Tuesday, but cold pool
interactions or any change in the track of the wave could change
this slightly. Slightly cooler temperatures and drier conditions
should follow behind the front, however; southerly surface flow,
thunderstorm chances, warmer temperatures should return by late
Thursday or Friday through the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1206 AM CDT SUN JUL 6 2014

Scattered thunderstorm activity looks to be on the increase as radar
trends show thunderstorms near the terminals. Confidence is rather
low in storm coverage and location as we go into the overnight hours,
but hi-res short term models have indicated that convection will
generally increase through the overnight hours. Will maintain a
mention of VCTS through early morning, and handle convection at the
terminals with AMD as needed. Storm activity should drop well south
of the terminals by sunrise, giving way to VFR conditions through the
day on Sunday. KSTJ could see a period of light fog early Sunday
morning, but low confidence in that scenario as well. Will maintain
TEMPO with mention of MVFR for early Sunday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Leighton
Hazardous weather outlook, Jul 5, 7:08 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT SAT JUL 5 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
808 PM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A ROUND OF THUNDERSTORMS IS STARTING TO DEVELOP TONIGHT ACROSS
NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS HOWEVER HAZARDOUS
WEATHER IS NOT ANTICIPATED.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
 MIDWEEK AS A SLOW MOVING FRONTAL BOUNDARY IMPACTS THE AREA. THE
 STRONGEST ACTIVITY WILL OCCUR MONDAY NIGHT INTO TUESDAY MORNING
 WHERE ISOLATED SEVERE STORMS WILL BE POSSIBLE. WITH ANY STORMS THAT
 DO BECOME SEVERE...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
 THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The radar

The Pleasant Hill radar (KEAX), 77 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Ray

When
July 6, 12:15 AM CST to 12:16 AM CST
Where
Ray County, 2.33 mi NNW of Knoxville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.480, -94.040

Hail, Caldwell

When
July 6, 1:12 AM CST to 1:15 AM CST
Where
Caldwell County, 1.48 mi SSW of Kingston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.610, -94.040

Hail, Livingston

When
July 6, 1:55 AM CST to 1:57 AM CST
Where
Livingston County, Mooresville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.750, -93.720

Thunderstorm Wind, Johnson

When
July 6, 3:01 AM CST to 3:04 AM CST
Where
Johnson County, 1.48 mi NNE of Chilhowee
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.600, -93.860

Old barn, 10 to 15 years of age, was flattened, at a residence near Chilhowee. A neighbor's roof was also ripped off as strong winds came through the area.

Flood, Cass

When
July 6, 4:34 AM CST to 5:34 AM CST
Where
Cass County, 1.5 mi ESE of Pleasant Hill to 2.26 mi E of Pleasant Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.772, -94.244

Flowing and standing water in multiple locations along Highway 48 between Strasburg and Pleasant Hill. Ditches were overflowing and standing water was reported in nearby fields.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534706, 534707, 534708, 534709, 534705.